Mirapex Safety Alert Issued for Possible Heart FailureJan 1, 2012 | Parker Waichman LLP
Federal health officials have issued a Safety Alert regarding the potential of a life-threatening side effect risk associated with the Parkinson’s disease drug Mirapex.
According to a Safety warning from the Food and Drug Administration this week, people taking Mirapex (available generically as parmipexole) may face an increased risk of heart failure. This finding is based on the results of a recently concluded clinical trial of the drug and the agency believes more studies are needed to better determine what prompts this side effect and who may be facing the highest risk.
The FDA said it reviewed a pooled analysis of several trials of the drug and found people taking Mirapex faced a higher risk of heart failure compared with patients taking a placebo drug. The risk was not “statistically significant” but enough to prompt this warning from the agency. Two epidemiologic studies confirmed this risk but were not large enough to identify if the drug or another factor(s) contributed to this life-threatening side effect.
Mirapex is a dopamine agonist drug and is most commonly prescribed in the treatment of symptoms associated with Parkinson’s disease. It is also approved to treat conditions common with moderate to severe forms of restless legs syndrome.
The Safety warning from the FDA does not conclude outright that Mirapex causes heart failure but regulators say they are working the makers of the drug, Boehringer Ingelheim and Pfizer, to better determine why people taking the drug appear to be facing a more significant risk of heart failure.
Both companies have been hesitant in the past to acknowledge that Mirapex was associated with other serious side effects. The companies have data compiled during early clinical trials of the drug in the 1990s that shows the drug is associated with dangerous side effects but denies these claims in public statements.
At this time, physicians are being advised not to change their treatments of patients prescribed Mirapex and that patients should not stop taking drug because of this warning. Both patients and physicians should be alert for signs of possible heart failure, marked most often by shortness of breath and swelling of the feet, legs, ankles, or abdomen. People experiencing heart failure may also feel fatigued or weak and be suffering from an irregular heartbeat, chest pain, persistent cough and wheezing, and phlegm tinted white or pink.
Mirapex has already been associated with several other serious side effects, including compulsive or addictive behaviors like gambling, and suicide.
The drug is one of the most commonly prescribed in the treatment of Parkinson’s disease, which affects millions of Americans in varying degrees of severity. Hundreds of people believe their taking Mirapex has resulted in uncommon compulsive behaviors. Some users report compulsive shopping habits that have developed after taking the drug, resulting in bankruptcy for some, broken marriages and other life-shattering results for others.